Alert archive / Missouri / River Flood Warnings in 2023
River Flood Warning 12, NWS St. Louis, MO
NWS St. Louis, MO issued this river flood warning at Mar 23, 2023, 10:18 AM CDT for Crawford County, Washington County, Missouri. It took effect at Mar 24, 2023, 10:44 AM CDT. It was in force for 66 hr.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2023, 10:18 AM CDT (15:18 UTC)
- In effect from
- Mar 24, 2023, 10:44 AM CDT
- Expired
- Mar 27, 2023, 4:42 AM CDT
- In force
- 66 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Crawford County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 89 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Meramec River near Sullivan (SLLM7). The gauge peaked at 20.50 ft at Mar 25, 2023, 7:00 PM CDT.
- Action stage
- 9 ft
- Minor stage
- 11 ft
- Moderate stage
- 20 ft
- Major stage
- 29 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07014500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Mar 23, 6:08 AM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, Mar 23, 6:08 AM CDT, 4 hours 10 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
608 AM CDT Thu Mar 23 2023
.SHORT TERM... (Through Friday Night)
Issued at 328 AM CDT Thu Mar 23 2023
Key messages through Friday evening:
- All indications continue to point to two rounds of heavy rain
to affect areas along and south of I-70 along a slow-moving cold
front starting this evening. This will likely lead to flooding
on several small streams and creeks including the Meramec, Big,
Bourbeuse, and Black River basins (among others). An isolated
threat for flash flooding also exists where several
thunderstorms impact the same area.
- Rainfall totals have not changed dramatically from the last forecast,
though the axis of heavy rain is trending very slightly further
south. A wide swath of 2-3" of rain is forecast within the
Flood Watch area by Friday night, with isolated instances of 4+"
expected.
- An low threat for marginally-severe hail exists this afternoon
and evening ahead of the cold front.
Regional surface analysis depicts a frontal boundary extending from
a surface low in south-central Kansas that stalled along an axis
from Columbia, Missouri to Springfield, Illinois. Aloft, an
amplified longwave trough is situated off the coast of Baja
California placing the south-central CONUS in southwest flow.
Isolated convection continues to percolate along the stalled
boundary, aided by a strengthening low-level jet. Forecast soundings
and SPC Mesoscale Analysis depict steep mid-level lapse rates above
8C/km amidst ~1000J/kg of MUCAPE just along and ahead of the
boundary. This environment will advect south along with the front
during the day today, as the trough out west begins to approach and
amplify flow aloft. Broad synoptic-scale lift and a strengthening
upper-level jet will promote a gradual uptick in precipitation
coverage through the day today along the front. While the
environment aloft will remain favorable for severe hail to develop,
the lower atmosphere is far less supportive of large hail reaching
the ground. While I cannot rule out an errant 1" hailstone,
primarily during the afternoon, the vast majority of any
thunderstorms that develop during the day will remain sub-severe.
This evening, a strengthening LLJ will draw an impulse of highly-
anomalous moisture into the region. Amidst strong, deep large-scale
lift, widespread showers and thunderstorms will develop along and
behind the front (coincident with stronger 850-700mb frontogenesis
and moisture convergence) around 00Z. The ingredients for efficient
heavy rain are still very evident in short-range ensembles, CAMs,
and deterministic guidance: warm cloud depths over 10,000ft, high RH
within the cloud depth, and steering flow parallel to the boundary
(introduces training thunderstorm potential). There appears to be a
weakening of MUCAPE in the most recent guidance during the evening
and overnight, which is one count against even more efficient heavy
rain, however the other factors still weigh heavily towards
impactful rainfall.
There remains some non-negligible uncertainty regarding the axis of
heavy rain, but overall the first round of thunderstorms looks to
orient itself along the I-44 corridor later this evening and
gradually drift southeast with time. HREF probability-matched mean
output, which tends to capture the high-end localized amounts fairly
well in these situations, shows a wide swath of 2-3" of rain by the
end of the initial wave overnight. Localized instances of 3+" are
depicted within that swath, which is completely plausible given the
combination of efficient rainfall and training convection. Global-
scale ensembles also feature high probabilities (~80%) for at least
2" of rain, and the NBM paints similar probabilities for this
threshold. In addition to flooding within several smaller river
basins (see the "Hydrology" section of the forecast discussion for
more information), these amounts are likely to cause impacts in low-
lying areas along with urbanized areas with poor runoff. Isolated
instances of flash flooding are also possible, particularly where
training convection can develop.
The LLJ weakens closer to sunrise on Friday, which will lead to a
lull (though likely not a complete end) to precipitation on Friday.
At the same time, the synoptic-scale system will begin to intensify
with the upper-level trough approaching the region. A surface low is
forecast to develop in the southern Great Plains and shunt northeast
into the Mid-Mississippi Valley during the afternoon on Friday. This
will draw another impulse of moisture north accordingly, and set the
stage for a second round of heavy rain Friday evening into very
early Saturday morning. The area of heavy rain will likely be
further south and east from the first round, and more progressive
given its association with a deepening cyclone. Regardless, given
a similar thermodynamic environment, impacts can be expected and
an additional 1-2" is forecast. There will likely be some overlap
from the two rounds, primarily in southeast Missouri and southwest
Illinois, where the highest forecast rainfall totals exist
(localized amounts up to 4").
MRB
.LONG TERM... (Friday Night through Wednesday)
Issued at 328 AM CDT Thu Mar 23 2023
The surface low associated with the second round of heavy rain
Friday evening will deepen and exit the region to the northeast
overnight Friday. Deterministic global models and ensembles show a
deformation zone glancing the forecast area, though there is some
discrepancy as to how widespread any resultant precipitation it
will be. As evidenced in a close inspection of the clustered
ensemble members, some solutions develop the low slowly and cause
more widespread light precipitation. Others develop the low, and a
dry slot, more quickly and restrict precipitation to the northern
parts of the CWA. Regardless, precipitation should largely come
to an end by Saturday afternoon. The associated upper-level trough
will be east of the region by then, digging across the eastern
CONUS and allowing for longwave troughing to engulf most of the
CONUS.
While late Saturday into early Sunday looks dry, a weak shortwave in
the near-zonal flow is evident in a few deterministic models and
could spark light precipitation as early as Sunday evening. By
Monday, there is slightly more favorable jet-level dynamics for
precipitation to persist through Monday. Another very low potential
for rain exists on Tuesday associated with another shortwave, though
most ensemble members keep the region dry. Upper-level ridging
builds into the region by mid-week, bringing drier weather and
near-normal temperatures.
MRB
&&
.AVIATION... (For the 12z TAFs through 12z Friday Morning)
Issued at 558 AM CDT Thu Mar 23 2023
A stalled front that hung between KCOU and KUIN overnight is
helping focus a round of showers with isolated thunderstorms
across northeast Missouri and west-central Illinois at this hour.
The front will slowly start to move south this morning, swinging
winds out of the north as it passes through the terminals. The
front will also draw lower CIGs (likely IFR) further south into
the St. Louis and mid-Missouri terminals. A strengthening low-
level jet will likely spawn showers and thunderstorms tonight
along and in the vicinity of the front. While the highest
rainfall totals will be south of the TAF sites, there will likely
be thunderstorms at the St. Louis terminals and in mid-Missouri
tonight. The thunderstorms may linger longer than the current
TAFs depict, but VCTS is used to indicate the most likely timing
for the thunderstorms.
SPECIFICS FOR KSTL: A stalled front that hung between KCOU and
KUIN overnight is helping focus a round of showers with isolated
thunderstorms across northeast Missouri and west-central Illinois
at this hour. The front will slowly start to move south this
morning, swinging winds out of the north as it passes through the
terminals. The front will also draw lower CIGs (likely IFR)
further south into KSTL. A strengthening low- level jet will
likely spawn showers and thunderstorms tonight along and in the
vicinity of the front. While the highest rainfall totals will be
south of KSTL, there will likely be thunderstorms tonight. The
thunderstorms may linger longer than the current TAFs depict, but
VCTS is used to indicate the most likely timing for the
thunderstorms.
MRB
&&
.HYDROLOGY...
Issued at 328 AM CDT Thu Mar 23 2023
The aforementioned heavy rain, discussed in greater detail in the
"Short Term" section of this discussion, will likely cause many
small streams and creeks to flood in east-central/southeast Missouri
and southwest Illinois. Additionally, areal flooding in low-lying
and urbanized places can be expected along with isolated instances
of flash flooding where training thunderstorms will develop.
Official river forecasts show notable rises within the Gasconade,
Maries, Meramec, Black, Big, and Bourbeuse River basins in Missouri
and the Kaskaskia River Basin in Illinois. Most forecast points
within these basins are expected to reach flood stage. The largest
source of uncertainty for these forecasts is where the heaviest rain
will set up, but with greater agreement among models in that detail,
confidence in flooding continues to increase and approach the
threshold for River Flood Warnings. Depending on the forecast point,
flooding from minor to near-major levels is forecast. Experimental
ensemble-based hydrographs suggest that there is some potential for
a few of these basins to exceed current forecasts, though that
depends entirely on where the band of heavy rain ultimately
develops. These ensembles also highlight rivers currently not
forecast to flood, such as the Cuivre River and Dardenne Creek, as
points to watch. As of now, the "worst-case" scenario brings these
gauges near or above minor flood stage, however they are not likely
to realize that solution unless a drastic shift in the heavy rain
axis occurs. As such, it is important to continue checking these
forecasts for updates during and after the rainfall.
MRB
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from this evening through late Friday night for
Crawford MO-Franklin MO-Gasconade MO-Iron MO-Jefferson MO-
Madison MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
IL...Flood Watch from this evening through late Friday night for Bond
IL-Clinton IL-Fayette IL-Madison IL-Marion IL-Monroe IL-
Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Mar 23, 3:36 AM CDT, 6 hours 42 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 336 AM CDT Thu Mar 23 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-240845- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 336 AM CDT Thu Mar 23 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are likely today and tonight across most of the area. A few thunderstorms may have hail to the size of quarters. Heavy rain and instances of flooding are expected late today through tonight over parts of east central and southeast Missouri as well as southwest Illinois where a Flood Watch is in effect. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of thunderstorms with heavy rain is likely Friday over parts of east central and southeast Missouri as well as southwest Illinois where a Flood Watch is in effect. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall totals and instances of flooding to the National Weather Service. MRB
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 12:18 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone | 27 min |
| Mar 23, 10:18 AM CDT | River Flood Warning | LSX | Crawford | 5 days |
| Mar 23, 10:18 AM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 21 days |
| Mar 23, 10:18 AM CDT | River Flood Warning | LSX | Franklin, Jefferson | 7 days |
| Mar 23, 10:18 AM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 6 days |
| Mar 23, 10:18 AM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 21 days |
| Mar 23, 10:18 AM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 6 days |
| Mar 23, 11:24 AM CDT | River Flood Warning | LSX | Franklin | 4 days |
| Mar 23, 11:57 AM CDT | River Flood Warning | LSX | Jefferson | 4 days |
| Mar 23, 11:58 AM CDT | River Flood Warning | LSX | Reynolds | 4 days |
| Mar 23, 12:24 PM CDT | River Flood Warning | LSX | Fayette | 5 days |
Nearby
River Flood Warnings in Missouri, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.